If you’ve added a new medication to your daily regimen and feel that it may be causing you depression — you might be right. Unfortunately, certain drugs that are prescribed for specific medical conditions may cause feelings of discouragement, despair, and depression. Other medications prescribed for specific medical ailments may trigger mania, which is associated with bipolar disorder.
There are indications that drugs causing depression or mania appear to alter the chemicals in our brain in some way or another. Although these medications may be necessary to treat your ailment, the side effect is unacceptable. A drug known as isotretinoin, for example, is used to treat acne, but it has been found to cause depression. High blood pressure drugs, statins, and high cholesterol medicines may also cause depression as an undesired side effect.
The best way to determine if your medication is adversely affecting your mood is to know which medicines cause mania or depression. You must speak with your doctor to see if these medications you’ve implemented into your daily regimen is contributing to your mood symptoms. If this is the case, you must discuss alternative options. Your doctor will likely let you know upfront which drugs may cause feelings of mania or depression, and it will be your job to evaluate if these mood symptoms are related to the prescribed medications.
Patients have reported that the medications listed below cause depression. Unfortunately, senior-age adults are more susceptible to experiencing depression after taking their medicines. These include, but are not limited to:
We all get sad from time to time, but if you experience signs of prolonged hopelessness, inability to concentrate, or depression that come out of nowhere, it may be the medicine you are taking.
Why do medications cause depression? Drugs alter chemicals in our brain and cause reactions, which can be adverse in some cases. Since drugs affect how serotonin or dopamine are distributed in our brain, it can slow down the production and cause depression.
Benzodiazepines, for example, cause our body to overcompensate GABA, which is responsible for slowing down an overactive central nervous system to achieve sleep and relaxation. When the body is starved of the drug, it will cause it to work twice as hard, which results in seizures or other dangerous effects. Speaking with your doctor about the side effects of medication is your best option if you are concerned.
If you are experiencing depression that you believe is a result of the medication you are taking, you must immediately report these side effects to the prescribing physician. If your doctor discussed depression as a possibility, you should let them know if the benefits outweigh the risks.
Depression can lead to suicidal thoughts that are often dangerous. If you are dealing with depression or suicidal thoughts, please alert friends or loved ones that can get you the help that you need. If you are experiencing effects this severe, your doctor will suggest that you change the medicine to something your body tolerates.
Benzodiazepines. (n.d.). from https://www.dea.gov/factsheets/benzodiazepines
Bipolar Disorder Center: Symptoms, Types, Tests, and Treatments. (n.d.). from https://www.webmd.com/bipolar-disorder/default.htm
Bhandari, S. (2019, March 18). Causes of Depression: Genetics, Illness, Abuse, and More. from https://www.webmd.com/depression/guide/causes-depression#1
National Institute on Drug Abuse. (n.d.). Opioids. from https://www.drugabuse.gov/drugs-abuse/opioids
Harvard Health Publishing. (n.d.). Is your medication making you depressed? from https://www.health.harvard.edu/drugs-and-medications/is-your-medication-making-you-depressed